Nebraska, 2011

Heavy Snow and Winter Weather in Nebraska, January 19, 2011

January 19, 2011 · NWS CYS · 6 events in 6 counties and zones

A storm system moved from the Pacific Northwest across Wyoming and Colorado and produced widespread snow and blowing snow across the area.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A storm system moved from the Pacific Northwest across Wyoming and Colorado and produced widespread snow and blowing snow across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 19, 2:01 AM MST, 59 minutes earlier.

Area forecast discussion, Jan 19, 2:01 AM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
201 AM MST WED JAN 19 2011

.SHORT TERM...TODAY THROUGH FRIDAY

FORECAST CHALLENGES DEAL WITH SNOW AMOUNTS TODAY...FOLLOWED BY
STRONG WINDS THURSDAY INTO FRIDAY.

CURRENTLY...FRONTAL BOUNDARY CURRENTLY LOCATED OVER THE SOUTHERN
NEBRASKA PANHANDLE...NORTHWEST TO A SURFACE LOW NEAR RIVERTON AND
THEN EXTENDS BACK INTO WESTERN MONTANA THIS MORNING. RADAR IMAGERY
HAS BEEN SHOWING SNOW FILLING IN NORTH OF CHEYENNE OVER NORTHERN
ALBANY AND MUCH OF PLATTE AND GOSHEN COUNTIES. AREA METARS HAVE
BEEN REPORTING SNOW AT DOUGLAS AND RAWLINS...THOUGH LIQUID
EQUIVALENTS HAVE BEEN PRETTY LIGHT OVER THE PAST COUPLE HOURS.
STRATUS AND FOG DEVELOPED LAST EVENING OVER THE PANHANDLE AND
CONTINUES THIS MORNING. PATCHY DENSE FOG BEING REPORTED AT SIDNEY
THIS MORNING.

FOR TODAY...CURRENT WINTER WEATHER ADVISORIES STILL LOOK TO BE IN
GOOD SHAPE WITH 3 TO 5 INCHES ACROSS THE PANHANDLE AND 6 TO 10
INCHES IN THE SNOWY AND SIERRA MADRE RANGES. ALL OTHER AREAS STILL
LOOK ON TRACK TO GET 1 TO 3 INCHES. WILL CONTINUE THE ADVISORIES
AS IS. ONE CONCERN THAT THE DAY SHIFT WILL NEED TO WATCH CLOSELY.
NAM/WRF SNOW ACCUMULATIONS ARE PAINTING A 6-7 INCH BULLS EYE OVER
SCOTTSBLUFF COUNTY WITH THIS STORM SYSTEM. WE COULD APPROACH
WARNING CRITERIA FOR THIS AREA. FACTORS AGAINST THIS HAPPENING IS
THAT MOST OF THE SNOW IS GOING TO FALL LATE THIS MORNING INTO THE
AFTERNOON WHEN TEMPERATURES ARE CLOSE TO FREEZING. SNOW RATIOS ARE
NOT EXPECTED TO BE THAT HIGH...BUT AGAIN...DEPENDING ON STORM
REPORTS...A SHORT FUSED WARNING MAY NEED TO BE ISSUED. CURRENT
THINKING THOUGH IS THAT THIS WILL BE A SOLID ADVISORY EVENT. BY
LATE THIS AFTERNOON...THE FRONT PUSHES SOUTH INTO COLORADO AND
SNOWS WILL BEGIN TO TAPER OFF FROM NORTH TO SOUTH. GOING TO BE A
COLD NIGHT AS 700MB TEMPERATURES FALL FROM -6 TO -8C THIS MORNING
TO -14 TO -16C THURSDAY MORNING. AM EXPECTING WIDESPREAD SINGLE
DIGIT LOWS FOR MOST AREAS OVERNIGHT. WITH A NORTHERLY TO
NORTHEASTERLY WIND...WE ARE GOING TO NEED TO WATCH WIND CHILLS
OVERNIGHT. CURRENTLY HAVE WIND CHILLS AROUND -10F ACROSS THE
PANHANDLE AND OUT OVER CARBON COUNTY. SHOULD TEMPERATURES COME IN
COLDER OR WIND HIGHER THAN FORECAST...WE COULD BE FLIRTING WITH
WIND CHILL ADVISORY CRITERIA.

WEST WINDS RETURN IN THE LOW LEVELS THURSDAY UNDER A VERY TIGHT
UPPER LEVEL GRADIENT. GFS SHOWING 700MB WINDS INCREASING TO 60KTS.
LOCAL WIND STUDY SHOWING HEIGHT DIFFERENCES AT 850 AND 700MBS OF
69 AND 70 BY 00Z FRIDAY AND PERSISTING THROUGH THE OVERNIGHT
HOURS. HELD OFF ON A HIGH WIND WATCH AS WE CURRENTLY HAVE WINTER
HEADLINES OUT. BUT DAY SHIFT OR EVENING SHIFT TONIGHT MAY NEED TO
ISSUE THE HIGH WIND WATCH ONCE CURRENT HEADLINES EXPIRE.
DOWN SLOPING WINDS FRIDAY SHOULD GET AREAS EAST OF THE LARAMIE
RANGE BACK INTO THE 40S FOR HIGHS FRIDAY AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
NEXT UPPER SYSTEM WILL MOVE ACROSS THE REGION ON SATURDAY AND
SHOULD BRING A RELATIVELY SHORT PERIOD OF LIGHT SNOWS TO THE CWA
AS WELL AS COOLER TEMPERATURES. RATHER PROGRESSIVE PATTERN WILL
KEEP THINGS MOVING WITH A BREAK ON SUNDAY BEFORE THE NEXT UPPER
SYSTEM MOVES BY MONDAY BRINGING ANOTHER ROUND OF MAINLY LIGHT
SNOWS AND THE NEXT SURGE OF COLDER AIR. CLEARING LATE MONDAY WITH
A CHILLY MORNING TUESDAY WITH THE NEXT UPPER TROUGH IMPINGING ON
THE CWA BY LATE TUESDAY.

&&

.AVIATION...12Z TAF ISSUANCE...LOW LEVEL UPSLOPE FLOW WILL CAUSE
INCREASINGLY WIDESPREAD IFR WITH LOCAL LIFR CIGS OVER MOST
TERMINALS THIS MORNING AND AFTERNOON WITH AREAS OF LIGHT SNOW.
CONDITIONS WILL IMPROVE FROM NORTH TO SOUTH LATE THIS AFTERNOON
AND EVENING THOUGH SOME MTN OBSCURATION WILL PERSIST INTO THURSDAY.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS MINIMAL AS A COLD FRONT
MOVES THROUGH THE AREA TODAY BRINGING WIDESPREAD ACCUMULATING
SNOWS TO MUCH OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE
THROUGH THIS EVENING. WINDS BEGIN TO PICK UP THURSDAY AND ARE
EXPECTED TO BECOME QUITE STRONG THURSDAY NIGHT INTO FRIDAY.
ANOTHER WINTER STORM SYSTEM EXPECTED TO BRING SNOWS TO THE AREA
OVER THE WEEKEND...KEEPING FIRE WEATHER ISSUES MINIMIZED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 5 PM WEDNESDAY FOR WYZ101-WYZ102-
     WYZ110-WYZ112-WYZ114.
NE...WINTER WEATHER ADVISORY UNTIL 5 PM WEDNESDAY FOR NEZ002-NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION...RE
Hazardous weather outlook, Jan 18, 4:20 PM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MST TUE JAN 18 2011

WYZ101>119-192330-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
420 PM MST TUE JAN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP LATER TONIGHT IN CARBON...CONVERSE...AND
NIOBRARA COUNTIES. A WINTER WEATHER ADVISORY GOES INTO EFFECT AT 8
PM FOR THE SNOWY AND SIERRA MADRE RANGES...THE AREA AROUND ELK
MOUNTAIN AND ARLINGTON...AS WELL AS CONVERSE AND NIOBRARA
COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL SPREAD SOUTH ACROSS THE REST OF SOUTHEAST WYOMING DURING
THE DAY ON WEDNESDAY. THE WINTER WEATHER ADVISORY WILL CONTINUE
FOR THE SNOWY AND SIERRA MADRE RANGES...THE AREA AROUND ELK
MOUNTAIN AND ARLINGTON...AS WELL AS CONVERSE AND NIOBRARA COUNTIES
THROUGH EARLY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-192330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
420 PM MST TUE JAN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP LATER TONIGHT ACROSS THE NORTHERN NEBRASKA
PANHANDLE. A WINTER WEATHER ADVISORY IS IN EFFECT AT 8 PM FOR
THESE AREAS. SNOW WILL SPREAD SOUTH AFTER MIDNIGHT FOR THE
SOUTHERN HALF OF THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE THROUGH WEDNESDAY EVENING...BRINGING GENERALLY
2 TO 5 INCHES OF NEW SNOW TO THE REGION. THE WINTER WEATHER
ADVISORY CONTINUES FOR ALL OF THE WESTERN NEBRASKA PANHANDLE
THROUGH EARLY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Box Butte

When
January 19, 3:00 AM MST to 3:00 PM MST
Where
Box Butte forecast zone
Reported by
Law Enforcement
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Law enforcement reported 6 inches of snow in Alliance.

Winter Weather, Scotts Bluff

When
January 19, 3:00 AM MST to 3:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
Trained Spotter
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Spotter 2 WNW of Scottsbluff report 1 inch of new snow.

Winter Weather, Cheyenne

When
January 19, 3:00 AM MST to 3:00 PM MST
Where
Cheyenne forecast zone
Reported by
Law Enforcement
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Law enforcement reported 2 inches of snow in Sidney.

Winter Weather, Kimball

When
January 19, 3:00 AM MST to 3:00 PM MST
Where
Kimball forecast zone
Reported by
Law Enforcement
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Law enforcement reported 4 inches of snow in Kimball.

Winter Weather, Dawes

When
January 19, 3:00 AM MST to 3:00 PM MST
Where
Dawes forecast zone
Reported by
Law Enforcement
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Law enforcement reported 5 inches of snow in Chadron.

Winter Weather, Morrill

When
January 19, 3:00 AM MST to 3:00 PM MST
Where
Morrill forecast zone
Reported by
Law Enforcement
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Law enforcement reported 3 inches of snow in Bridgeport.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269093, 269094, 269095, 269096, 269097, 269098.